Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 18, 2021Jackson County, Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 4:32 PM EDT for Jackson County, Wirt County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 4:32 PM EDT (20:32 UTC)
Expired
Mar 18, 2021, 5:00 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

Counties Jackson County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS81 KRLX 182032
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Thu Mar 18 2021

OHZ085-WVZ008-009-016-017-182100-
Meigs-Jackson-Roane-Wirt-Wood-
432 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
WIRT...NORTHWESTERN ROANE...NORTHERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...

At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Racine to near Sandyville. Movement
was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ripley, Elizabeth, Racine, Forked Run State Park, Ravenswood,
Sandyville, Mineralwells, Lubeck, Washington, Chester, Syracuse,
Reedy, Portland, Cherry, Peewee, Belleville, Reedsville, Palestine,
Lucille and Blennerhassett.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 138 and 170.
 Route 50 in West Virginia between mile markers 3 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3897 8123 3894 8127 3893 8127 3892 8128
      3891 8127 3891 8126 3890 8125 3889 8126
      3888 8124 3886 8124 3876 8165 3904 8200
      3927 8161
TIME...MOT...LOC 2031Z 243DEG 23KT 3903 8186 3885 8164 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:25 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 18, 2:25 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

The period starts off quiet and relatively cool with below
seasonable temperatures for Saturday morning with expected lows
in the low to mid 20's across the area and possible upper teens
in the mountains. Thereafter, daytime highs moderate and climb
to seasonable with lows slightly below their norm, however will
gradually climb to above seasonable by the new work week. High
pressure dominates with mainly clear skies and fair weather
going into the next period.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM Thursday...

Models indicate a southern stream system forecast to develop
over the midwest courtesy of a broad upper level trough
forecast extend over almost the entire CONUS. Long range models
are coming into better agreement on this feature than previous
runs, however are still off on timing somewhat, therefore
lowered and delayed POPs going into Tuesday night and Wednesday
morning which led to just slight chance to chance POPs. With
models so divergent in nature decided to accept guidance
thereafter, but not before lowering some POPs and keeping them
at slight chance toward the end of this period for Thursday as
models diverge even more with timing and location on the next
developing system from the same upper level trough.

Temperatures will start out slightly above seasonable beginning
this period but will quickly experience a warming trend where
by Tuesday highs and lows should trend upwards of over 10
degrees higher than normal for this time of year.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Scattered showers and thunderstorms are starting to develop
across much of the lowlands. Any storm is capable of brief heavy
downpours, gusty winds over 50 mph, and large hail. Expect brief
MVFR/IFR conditions with any storm/shower. Bulk of convection
will wane by 01-03Z, but sct showers will continue to be a
possibility through at least 09-12Z.

In addition, widespread MVFR and local IFR conditions will
develop across the area, particularly after 23Z, except for
across the mountains where local/areas of LIFR is expected
particularly after 04Z including at site KBKW. Gradual
improvement to VFR is expected to take hold from north to south
after 09Z.

In addition, gusty winds can be expected outside of convection.
Winds south to southwesterly will gradually veer to a more
northerly direction towards and after 00Z. Gusts up to 26 kts at
times outside of convection, particularly with passage of a
front, after 03-06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    H    H    M    H    H    H    H    M    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 18, 3:59 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
359 PM EDT Thu Mar 18 2021

WVZ005-013-024-025-182045-
Lincoln-Logan-Mingo-Wayne-
359 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE
COUNTIES...

At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dunlow to near Ivel. Movement was
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Williamson, Chattaroy, Harts, Naugatuck, Dingess, Wilsondale, Crum,
Mud, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3799 8239 3811 8195 3767 8227 3768 8228
      3767 8229 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3777 8233 3782 8238
      3781 8240 3783 8240 3786 8242 3787 8241
      3791 8245
TIME...MOT...LOC 1959Z 255DEG 19KT 3796 8236 3760 8262

JP
Local storm report, Mar 18, 4:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             KERMIT                  37.84N 82.41W
03/18/2021  M0.70 INCH       MINGO              WV   FIRE DEPT/RESCUE

            PEA TO UP TO DIME SIZE HAIL.

&&
Special weather statement, Mar 18, 4:16 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT Thu Mar 18 2021

OHZ086-087-WVZ006-007-182100-
Gallia-Lawrence-Mason-Cabell-
416 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON AND NORTH CENTRAL CABELL
COUNTIES...

At 416 PM EDT, a strong thunderstorm was located 9 miles east of Lake
Vesuvius, moving northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Aid, Crown City, Athalia, Green Bottom, Scottown and Ashton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8249 3861 8259 3880 8223 3856 8208
TIME...MOT...LOC 2016Z 243DEG 20KT 3857 8246

JP
Local storm report, Mar 18, 4:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             9 SSE FORT GAY          38.01N 82.51W
03/18/2021  E1.00 INCH       WAYNE              WV   PUBLIC

            REPORTED TO BE COVERING THE GROUND. TIME
            ESTIMATED FROM RADAR.

&&

WEBB
Special weather statement, Mar 18, 4:23 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 PM EDT Thu Mar 18 2021

WVZ013-015-026-182100-
Boone-Kanawha-Lincoln-
423 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...EAST
CENTRAL LINCOLN AND NORTHWESTERN BOONE COUNTIES...

At 422 PM EDT, a strong thunderstorm was located over Spurlockville,
or 11 miles northwest of Madison, moving east at 25 mph.

Locations impacted include...
Spurlockville, Julian, Alum Creek, Palermo, Sod, Woodville, Ashford,
Alkol, Mud, Racine and Yawkey.

This includes Route 119 between mile markers 53 and 66, and between
mile markers 68 and 70.

LAT...LON 3805 8205 3818 8212 3829 8174 3813 8164
TIME...MOT...LOC 2022Z 248DEG 23KT 3814 8198

JP
Special weather statement, Mar 18, 4:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Thu Mar 18 2021

OHZ085-WVZ008-009-016-017-182100-
Meigs-Jackson-Roane-Wirt-Wood-
432 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
WIRT...NORTHWESTERN ROANE...NORTHERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...

At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Racine to near Sandyville. Movement
was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ripley, Elizabeth, Racine, Forked Run State Park, Ravenswood,
Sandyville, Mineralwells, Lubeck, Washington, Chester, Syracuse,
Reedy, Portland, Cherry, Peewee, Belleville, Reedsville, Palestine,
Lucille and Blennerhassett.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 138 and 170.
 Route 50 in West Virginia between mile markers 3 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3897 8123 3894 8127 3893 8127 3892 8128
      3891 8127 3891 8126 3890 8125 3889 8126
      3888 8124 3886 8124 3876 8165 3904 8200
      3927 8161
TIME...MOT...LOC 2031Z 243DEG 23KT 3903 8186 3885 8164

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:34 PM EDTSpecial Weather StatementRLXCabell, Wayne41 min
Mar 18, 1:24 PM EDTSpecial Weather StatementRLXJackson, Putnam36 min
Mar 18, 1:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Mar 18, 2:00 PM EDTSevere Thunderstorm WarningRLXWayne30 min
Mar 18, 2:29 PM EDTSpecial Weather StatementRLXRoane31 min
Mar 18, 2:30 PM EDTSpecial Weather StatementRLXCabell45 min
Mar 18, 2:48 PM EDTSpecial Weather StatementRLXBoone, Kanawha27 min
Mar 18, 2:54 PM EDTSpecial Weather StatementRLXLogan, Mingo36 min
Mar 18, 2:56 PM EDTSpecial Weather StatementRLXWayne34 min
Mar 18, 3:05 PM EDTSpecial Weather StatementRLXRoane25 min
Mar 18, 3:06 PM EDTSevere Thunderstorm WarningRLXJackson, Mason39 min
Mar 18, 3:11 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne34 min
Mar 18, 3:32 PM EDTSpecial Weather StatementRLXLogan43 min
Mar 18, 3:43 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne47 min
Mar 18, 3:59 PM EDTSpecial Weather StatementRLXMingo46 min
Mar 18, 4:13 PM EDTSevere Thunderstorm WarningRLXMingo47 min
Mar 18, 4:23 PM EDTSpecial Weather StatementRLXLincoln37 min
Mar 18, 4:36 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Tyler24 min
Mar 18, 4:44 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo46 min
Mar 18, 4:58 PM EDTSevere Thunderstorm WarningRLXMason47 min
Mar 18, 5:23 PM EDTSpecial Weather StatementRLXLogan52 min
Mar 18, 5:33 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam42 min
Mar 18, 5:43 PM EDTSevere Thunderstorm WarningRLXJackson, Mason47 min
Mar 18, 5:54 PM EDTSpecial Weather StatementRLXCabell36 min
Mar 18, 5:56 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming34 min
Mar 18, 6:09 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne36 min
Mar 18, 6:15 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane30 min
Mar 18, 6:23 PM EDTFlash Flood WarningRLXWyoming112 min
Mar 18, 6:30 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming45 min
Mar 18, 6:43 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam29 min
Mar 18, 7:14 PM EDTSevere Thunderstorm WarningRLXRaleigh31 min
Mar 18, 7:22 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Mar 18, 7:36 PM EDTSpecial Weather StatementRLXKanawha39 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXLincoln, Wayne36 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXBraxton36 min
Mar 18, 2:18 PM EDTSpecial Weather StatementRLXGallia, Meigs42 min
Mar 18, 3:27 PM EDTSpecial Weather StatementRLXAthens, Meigs33 min
Mar 18, 4:16 PM EDTSpecial Weather StatementRLXLawrence44 min
Mar 18, 5:53 PM EDTFlash Flood WarningRLXGallia112 min
Mar 18, 1:27 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.